Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 38, NWS Midland/Odessa, TX

September 26, 2017Howard County, Martin County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2017, 1:55 PM CDT for Howard County, Martin County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2017, 1:55 PM CDT (18:55 UTC)
Expired
Sep 26, 2017, 5:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Howard County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 47 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 2:09 PM CDTFLASH FLOOD8 Sw Ackerly, TXFM 26 BETWEEN FM 2212 AND FM 3263 IN MARTIN COUNTY IS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WGUS54 KMAF 261855
FFWMAF
TXC227-317-262200-
/O.NEW.KMAF.FF.W.0038.170926T1855Z-170926T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
155 PM CDT TUE SEP 26 2017

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Howard County in western Texas...
  Martin County in western Texas...

* Until 500 PM CDT

* At 153 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly or
  is already occurring.

* Some locations that will experience flooding include...
  Big Spring, Stanton, Coahoma, Forsan, Lomax, Lenorah, Tarzan, 
  and Big Spring McMahon-Wrinkle Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3209 10200 3215 10199 3215 10221 3252 10221
      3252 10118 3209 10118

$$

44
1 follow-up statement
466 
WGUS74 KMAF 262054
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
354 PM CDT TUE SEP 26 2017

TXC227-317-262200-
/O.CON.KMAF.FF.W.0038.000000T0000Z-170926T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard TX-Martin TX-
354 PM CDT TUE SEP 26 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
HOWARD AND MARTIN COUNTIES...

At 352 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Big Spring, Stanton, Coahoma, Forsan, Lomax, Lenorah, Tarzan, 
and Big Spring McMahon-Wrinkle Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3209 10200 3215 10199 3215 10221 3252 10221
      3252 10118 3209 10118

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 12:23 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 26, 12:23 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 PM CDT Tue Sep 26 2017

.DISCUSSION...

See 18z aviation discussion below.

&&

.AVIATION...

Rain with isolated thunderstorms will continue across the area for
the next 24 hours. MVFR to IFR ceilings are expected through the
period with conditions getting worse after 00z. Low visibilities
are also expected with the heavier convection. Winds will
primarily be out of the northeast with some gusts possible this
afternoon and early this evening.

&&

PREV DISCUSSION... /issued 446 AM CDT Tue Sep 26 2017/

DISCUSSION...

.The potential for heavy rainfall and Flash Flooding will
continue through Wednesday night...

Looking for showers and thunderstorms to develop areawide today
and tonight as lift from a large upper level trough and cold front
interact with a moist and unstable airmass across west Texas and
southeast New Mexico. The lift will be enhanced by the right rear
quadrant of an upper level jet moving northeast across New Mexico.
Training of thunderstorms producing heavy rainfall is likely
with the potential for flash flooding across west Texas due
t99/99/o the front positioned nearly parallel to the upper jet. A
few storms could also become strong to severe across the
mountains today where low clouds will likely clear with decent
wind shear in place.

Showers and thunderstorms producing heavy rainfall and potential
flash flooding is expected to continue Wednesday and possibly
into Thursday across west Texas ahead of a deep upper level low
pressure system residing across the western states. Deep southwesterly
flow aloft with embedded disturbances will continue to move into
west Texas and allow tropical moisture from the remains of 'Pilar'
to translate into the region. In addition weak surface low
pressure will develop along the surface front in northern Mexico
allowing enhanced moisture convergence across the eastern Permian
Basin Wednesday and Thursday. Then too, the right rear quadrant
of the weakening upper level jet will still remain over New Mexico
to also enhance lift and precipitation potential.

Beyond Thursday precipitation chances will begin to slowly
decrease as the upper level system begins to move north and
upper level riding attempts to build northwest from the western
Gulf of Mexico.

Temperatures will cool to well below normal values today and
continue through the rest of the week behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  62  68  59 /  80  90  80  60
Carlsbad                       74  59  66  58 /  70  60  60  60
Dryden                         82  68  76  67 /  60  80  70  70
Fort Stockton                  78  62  71  60 /  60  80  70  70
Guadalupe Pass                 69  55  62  54 /  50  60  50  50
Hobbs                          67  56  64  55 /  70  80  70  60
Marfa                          77  57  70  55 /  50  60  60  60
Midland Intl Airport           76  61  68  58 /  80  90  80  60
Odessa                         74  60  67  58 /  70  90  80  60
Wink                           80  61  69  59 /  70  80  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through Thursday morning for Andrews-Big Bend
     Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
     Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-
     Ward-Winkler.

     High Wind Watch from 7 PM MDT this evening through Wednesday
     morning for Guadalupe Mountains.

&&

99/99/
Hazardous weather outlook, Sep 26, 1:04 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
104 PM CDT Tue Sep 26 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
104 PM CDT Tue Sep 26 2017 /1204 PM MDT Tue Sep 26 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms with heavy rainfall are expected to develop across the
area today. Even though heavy rain is the main concern a few strong
storms are possible from the Guadalupe Mountains to the Davis
Mountains with hail and strong wind. A flash flood watch is in
effect for the Permian Basin south into the Lower Trans Pecos.

Strong gap winds are also likely through Guadalupe Pass tonight. A
High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong gap winds will continue into Wednesday morning with a High
Wind Warning in effect.

Thunderstorms are expected again Wednesday and Thursday. Locally
heavy rainfall that could result in flash flooding will be the main
concern. A flash flood watch is in effect through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

There is a low probability of spotter activation this afternoon or
evening mainly over the Trans Pecos and the Permian Basin.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:02 PM CDTSpecial Weather StatementMAFReeves28 min
Sep 25, 7:28 PM CDTSpecial Weather StatementMAFReeves47 min
Sep 25, 7:50 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 25, 8:29 PM CDTFlash Flood WarningMAFMidland3 hr
Sep 25, 8:39 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Sep 25, 9:11 PM CDTSpecial Weather StatementMAFJeff Davis34 min
Sep 25, 9:39 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Sep 26, 1:07 PM CDTFlash Flood WarningMAFAndrews, Ector, Martin, Midland3 hr
Sep 26, 1:10 PM CDTFlash Flood WarningMAFCrane, Ector, Pecos, Ward, Winkler3 hr
Sep 26, 1:56 PM CDTFlash Flood WarningMAFAndrews, Crane, Ector3 hr
Sep 26, 2:21 PM CDTHigh Wind WarningMAF19 hr
Sep 26, 2:35 PM CDTFlash Flood WarningMAFGlasscock, Martin, Midland3 hr
Sep 26, 2:42 PM CDTFlash Flood WarningMAFBorden, Dawson, Mitchell, Scurry3 hr
Sep 26, 3:06 PM CDTRiver Flood WarningMAFPresidio66 hr
Sep 26, 3:54 PM CDTFlash Flood WarningMAFAndrews, Ector, Martin, Midland3 hr
Sep 26, 4:56 PM CDTSpecial Weather StatementMAFJeff Davis49 min
Sep 26, 4:58 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Sep 26, 6:30 PM CDTSpecial Weather StatementMAFReeves30 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.